When gabapentin and opioids are combined, their effects may be amplified. This means the respiratory-depressing effects of opioids may be more intense at lower doses, leading to fatal overdose more quickly.

Gabapentin And Opioids

Gabapentin is a medication that is often prescribed to people who have epilepsy, nerve pain, or restless legs syndrome. According to Medical News Today, it is available in tablet, capsule, and liquid form.

In April 2018, Healthline stated that many lawmakers and public health officials were becoming concerned about the fact that gabapentin was showing up more frequently in opioid overdose death reports. It is not known to make users high, but some people may be combining it with opioids to strengthen their effects.

In a report from May 2018, Pew Research Center mentioned that many doctors were now prescribing gabapentin instead of opioids to cut down on overdose risks. The report posits that there is a chance that gabapentin decreases tolerance to opioids and also gets in the way of respiratory functions.

How These Substances Work

Gabapentin is an effective treatment for people with epilepsy because it reduces activity in their nerves in order to prevent seizures. It also treats a type of pain called post-herpetic neuralgia. This resembles a stabbing pain and is common in patients who have had shingles.

The following side effects may be caused by gabapentin:

  • Drowsiness
  • Water retention
  • Difficulty walking
  • Dizziness

Opioids, including prescription medication and drugs such as fentanyl and heroin, can be dangerous when misused. Per MedlinePlus, opioids are often prescribed because they can effectively relieve pain even in people with cancer or after surgery.

The publication also mentioned that up to 5 percent of people who use opioids might become addicted to them during the course of a year if they use them long term. People who use opioids must be consistently monitored and screened to detect abuse.

Opioids can be fatal even when taken on their own.

What Happens If Gabapentin And Opioids Are Combined

Gabapentin is known to interact with a variety of medications and substances. These include the following:

  • Caffeine
  • Morphine
  • Ethacrynic acid
  • Cold and flu medicines
  • Muscle relaxants
  • Antidepressants
  • Anti-anxiety medications
  • Antihistamines
  • Narcotics (pain medicines)

In addition, gabapentin should not be taken if you suffer from any of the following health issues:

  • Kidney or liver diseases
  • Diabetes
  • Alcohol or drug misuse
  • Depression
  • Breathing problems

If you take gabapentin for issues other than seizures, you should not take gabapentin if you have had seizures.

As stated by Healthline, part of the reason doctors and public health officials worry about gabapentin is that people may be using it to increase the capacity of an opioid to get them high. There are a few other findings from research on people who misuse gabapentin and opioids together.

  • Only 1 percent of the general population misuses gabapentin, but people who misuse opioids already misuse gabapentin at a rate of 15 to 22 percent.
  • As mentioned by U.S. Pharmacist, the rate of overdose fatality is 49 percent higher when gabapentin and opioids are used together than when opioids are used alone.
  • Some people may first end up mixing gabapentin with opioids because gabapentin is often prescribed off-label for chronic pain.
  • A study in England and Wales that found two possible reasons why gabapentin and opioids are fatal when combined:
    • Gabapentin might decrease a person’s tolerance to opioids such as heroin.
    • Gabapentin combined with opioids might cause respiratory issues that lead to death, especially if at least 900 mg of gabapentin is taken.
  • Of patients who are prescribed an opioid along with gabapentin, 24 percent are likely to report using threshold amounts compared to people who use an opioid or gabapentin on their own.

More data is needed to find the actual reason why people choose to mix gabapentin with opioids and the exact side effects that often lead to death.

In August 2018, Risk Management and Healthcare Policy stated that 14 states had either passed regulation or legislation that made gabapentin a controlled substance or were discussing changes to existing laws to update the legal status of gabapentin in their territory.

Other Things You Should Not Mix With Opioids

Along with gabapentin, there are various other substances that should not be mixed with opioids. According to the Mayo Clinic, some of these include the following:

  • Alcohol
  • Sleeping medication
  • Muscle relaxants
  • Some anti-fungal medications
  • Some antibiotics

As it is, opioids can cause drowsiness and cause changes to the brain. Mixing opioids with gabapentin or other substances can amplify certain side effects or adverse outcomes.

Below are some signs of an opioid overdose or an emergency. It is crucial to watch out for these if you know someone who takes opioids, especially since it could mean they mixed opioids with something else:

  • Slower breathing
  • Blue or purple lips or fingernails
  • Falling asleep and being unable to wake up
  • Losing consciousness
  • Dilated pupils that do not change if a person is around bright lights
Tap to GET HELP NOW: (844) 318-7500